Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 161, NWS Shreveport, LA

August 25, 2002Smith County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 25, 2002, 4:38 PM CDT for Smith County, Texas. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2002, 4:38 PM CDT (21:38 UTC)
Expired
Aug 25, 2002, 5:30 PM CDT
In force
52 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Smith County, TX

The radar

The Shreveport radar (KSHV), 136 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 4:45 PM CDTThunderstorm Wind 61 ETyler, TXNumerous trees and street signs were down along Highway 69. Large billboard and small buildings were also blown over.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 25, 12:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2002-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1959 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2002-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1959 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1256 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

372 
WUUS54 KSHV 252138
SVRSHV
TXC423-252230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
438 PM CDT SUN AUG 25 2002

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SMITH COUNTY IN NORTHEAST TEXAS

* UNTIL 530 PM CDT

* AT 438 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER    
  RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF              
  TYLER...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TYLER AT 440 PM CDT
  
  THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING     
  WINDS. DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  SMITH COUNTY IN NORTHEAST TEXAS
UNTIL 530 PM CDT.

LAT...LON 3253 9547 3219 9541 3217 9505 3253 9503

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:20 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 25, 3:20 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
320 PM CDT SUN AUG 25 2002

CONVECTIVE ACTIVITY AND WATCH BOX IS KEEPING US BUSY TODAY. COMPLEX
OF STORMS NEAR THE WRN EDGE OF THE FA HAS PRODUCED SOME SVR WIND
GUSTS IN THE FTW CWFA...BUT THE ACTIVITY SEEMS TO BE CURRENTLY
LOSING SOME OF ITS INTENSITY AS IT MOVES INTO OUR AREA.
NONETHELESS...WILL BE WATCHING THE ACTIVITY QUITE CLOSELY OVER THE
COMING HOURS FOR WET MICROBURST POTENTIAL.

DURING THE OVERNIGHT HOURS...THERE SEEMS TO BE SOME POTENTIAL FOR
ANOTHER NOCTURNAL MCS TO DEVELOP AROUND THE UPPER RED RIVER VALLEY
AREA AND MOVE SE TOWARD E TX. THEREFORE...WE ARE KEEPING CHANCE POPS
FOR THE ENTIRE NIGHT PERIOD TONIGHT FOR THAT POSSIBILITY.
ACCORDINGLY...THERE IS ALSO A SLIGHT CHANCE THAT THE ACTIVITY COULD
CONTINUE INTO THE EARLY MORNING HOURS TOMORROW...SO WILL HAVE SLIGHT
CHANCE POPS FOR THE SRN PART OF THE AREA INTO THE SECOND PERIOD.
BEYOND THAT...DRIER AIR WILL OVERSPREAD THE AREA EFFECTIVELY ENDING
OUR RAIN CHANCES THROUGH THE EXTENDED PERIOD.

MAX TEMPERATURES WILL CONTINUE TO BE SEASONABLE FOR THE MOST
PART...BUT WE MAY ENJOY SOME COOLER MIN TEMPS TOWARD THE MIDDLE OF
THE WEEK. MODELS CONTINUE TO INDICATE A RATHER DEEP TROF FORMING
OVER THE TN VALLEY...DRAGGING DRIER AIR OVER THE AREA. WE ARE STILL
NOT GOING QUITE AS LOW AS THE MRF MOS NUMBERS ARE SHOWING...BUT SOME
LOWS IN THE 60S WOULD BE QUITE WELCOME IN LATTER AUGUST.

FCSTID = 5
SHV   72  94  70  94 /  20  20  20   0
MLU   72  93  69  94 /   0   0   0   0
TXK   71  93  70  94 /  40   0   0   0
TYR   74  95  72  94 /  40  20  20   0
LFK   74  93  72  94 /  40  20  20   0

.SHV...NONE.

In the hours before

Special weather statement, Aug 25, 10:45 AM CDT, 5 hours 53 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-251645-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1045 AM CDT SUN AUG 25 2002

SCATTERED THUNDERSTORMS WILL LIKELY REDEVELOP THIS AFTERNOON ACROSS
THE AREA. A FEW STORMS MAY PRODUCE BRIEF STRONG WIND GUSTS.
HOWEVER...ORGANIZED SEVERE WEATHER IS NOT EXPECTED THROUGH THIS
EVENING.

ACTIVATION OF EMERGENCY MANAGERS...SEVERE THUNDERSTORM SPOTTERS...AND
SKYWARN NETWORKS...IS NOT ANTICIPATED THROUGH TONIGHT.
Special weather statement, Aug 25, 11:50 AM CDT, 4 hours 48 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-251745-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
1150 AM CDT SUN AUG 25 2002

LATEST OBSERVATIONS AND NEW FORECAST DATA INDICATES AN INCREASING
POSSIBILITY FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
OVER EAST TEXAS AND SOUTHEAST OKLAHOMA. THUNDERSTORMS CURRENTLY OVER
CENTRAL OKLAHOMA ARE INCREASING IN INTENSITY AND MAY BECOME SEVERE
AS THEY APPROACH THE RED RIVER VALLEY AREA. THE PRIMARY THREAT FROM
THESE STORMS WOULD BE FROM DAMAGING WINDS. MARGINALLY SEVERE HAIL
IS ALSO POSSIBLE. THE THREAT FOR TORNADOES IS MINIMAL.

ACTIVATION OF EMERGENCY MANAGERS...SEVERE THUNDERSTORM SPOTTERS...AND
SKYWARN NETWORKS...MAY BE NECESSARY THIS AFTERNOON AND EVENING...
ESPECIALLY ACROSS EAST TEXAS AND PARTS OF SOUTHEAST OKLAHOMA.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 3:55 PM CDTSevere Thunderstorm WarningSHVBowie65 min
Aug 25, 4:46 PM CDTSevere Thunderstorm WarningSHVCass59 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.